Alabama, 2008

Drought in Alabama, September 1 to 30, 2008

September 1 to 30, 2008 · NWS BMX · 1 event in 1 county or zone

Abnormally dry conditions through the month of September led to the continuation of Severe (D2) Drought conditions for a small portion of northeast Alabama, including Cherokee County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Abnormally dry conditions through the month of September led to the continuation of Severe (D2) Drought conditions for a small portion of northeast Alabama, including Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 31, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 PM CDT SUN AUG 31 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

GUSTAV CONTINUES TO BE THE MAIN FORECAST CONCERN THROUGH THE BULK
OF THE FORECAST PERIOD...WITH A LITTLE BIT OF HANNA THROWN IN
TOWARDS THE END.

LATEST NHC TRACK VERY MUCH IN LINE WITH PREVIOUS FORECAST
TRACK...WHICH LEAVES CENTRAL ALABAMA ON THE FRINGES OF GUSTAV
THROUGH TUESDAY. MAIN EFFECTS ON CENTRAL ALABAMA WILL BE
INCREASING WINDS...WHICH BY TOMORROW MORNING AT 7 AM SHOULD BE
UP AROUND 10 TO 20 MPH WITH GUSTS AS HIGH AS 30 MPH...ROUGHLY FOR
THE SOUTHWESTERN HALF OF THE FORECAST AREA. THIS AREA IS ROUGHLY
DESCRIBED AS ALONG AND SOUTH OF A LINE FROM VERNON TO FAYETTE...
TUSCALOOSA...CLANTON...TUSKEGEE AND PHENIX CITY...AND WILL ALSO BE
THE AREA OF MAIN CONCERN FOR RAIN BANDS...AND THE POSSIBILITY OF
ISOLATED TORNADOES. RAINFALL/FLOODING CONCERNS ARE LOW BUT WORTH
WATCHING...WITH THE ONLY CONCERN BEING THE POSSIBILITY OF MULTIPLE
RAIN BANDS PASSING OVER THE SAME AREA. ELSEWHERE THROUGH
TUESDAY...EXPECT CONDITIONS TO BE BREEZY AT TIMES...WITH A FEW
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE.

GUSTAV REMAINS A FORECAST CHALLENGE FROM LATE TUESDAY THROUGH THE
END OF THE WEEK...AS THE EVENTUAL PATH OF HIS REMNANTS IS IN
QUESTION. MOST MODELS ARE IN AGREEMENT BUILDING AN UPPER LEVEL
RIDGE ALONG THE SPINE OF THE APPALACHIANS...WITH A SURFACE HIGH
BUILDING DOWN THE LEE OF THE APPALACHIANS ALONG THE MID ATLANTIC
COAST. THIS HIGH WOULD THEN APPEAR TO SPLIT THE DIFFERENCE BETWEEN
GUSTAV AND HANNA...KEEPING THE BULK OF THE AREA DRY AND
SEASONABLE THROUGH FRIDAY. HOWEVER...THE GFS EVENTUALLY SHOOTS
HANNA UP THE EAST COAST...AND THE MEANDERING REMNANTS OF GUSTAV
FINALLY DRIFT EAST...AND THEN NORTHEASTWARD ACROSS THE TENNESSEE
VALLEY. THE RESULT OF THIS WOULD BE TO BRING A RETURN OF ENHANCED
RAIN CHANCES. ON THE OTHER HAND...THE EUROPEAN AND NOGAPS FIRST
TAKE THE REMNANTS OF GUSTAV NORTHWARD...AND THEN ROTATES HANNA UP
AND INTO THE SOUTHWESTERLY FLOW OF THE EAST COAST...WHICH WOULD
RESULT IN A MUCH DRIER WEEKEND. NEEDLESS TO SAY...WITH THIS
DIVERGENT SOLUTIONS...FORECAST CONFIDENCE IS NOT EXACTLY HIGH
FOR NEXT WEEKEND. FOR NOW...NOT BUYING ALL THE WAY INTO THE WETTER
GFS SOLUTION...AND TAKING A BLEND OF GUIDANCE WINDS UP LOOKING
MUCH LIKE CLIMATOLOGY...WHICH IS PROBABLY A SAFE BET FOR THIS TIME
OF YEAR.

JD/81

&&

.AVIATION...06Z TAF DISCUSSION.

LARGE CIRRUS SHIELD FROM GUSTAV CONTINUES ACROSS THE AREA...AND WILL
REMAIN THROUGH THE OVERNIGHT HOURS.  SOME STRATUS DEVELOPED EARLY
SUNDAY MORNING AT MGM AND TOI...AND STILL EXPECT IT TO DEVELOP ONCE
AGAIN JUST BEFORE OR RIGHT AT SUNRISE MONDAY.  WITH WINDS AT OR
ABOVE 6 KNOTS AREAWIDE...I DO NOT EXPECT VISIBILITIES TO DROP BELOW
6 MILES.

GUSTAV STILL EXPECTED TO STAY FAR ENOUGH AWAY FROM CENTRAL ALABAMA
TO KEEP RAIN CHANCES HERE AT OR BELOW 50 PERCENT AT ALL TAF SITES.
WILL CONTINUE TO INCLUDE VCSH AT MGM AND TOI...AS THESE WILL BE THE
AREAS MOST LIKELY TO EXPERIENCE AN OUTER RAIN BAND ON MONDAY. WINDS
WILL BECOME QUITE GUSTY...BUT AT THIS TIME MOST GUSTS ARE EXPECTED
TO STAY BELOW 30 KTS.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY 7 AM MONDAY THROUGH 7 AM TUESDAY FOR SOUTHWESTERN
HALF.

&&
Hazardous weather outlook, Aug 31, 6:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT SUN AUG 31 2008

ALZ011>015-017>050-020045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
745 PM CDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BREEZY CONDITIONS ARE EXPECTED TO DEVELOP OVER PARTS OF THE AREA
BEGINNING AROUND 7 AM ON MONDAY...AND LASTING THROUGH MID MORNING
TUESDAY...ESPECIALLY ON AREA LAKES AND WATERWAYS. THIS WILL OCCUR
DUE TO HIGH PRESSURE BEING LOCATED TO THE NORTHEAST OF THE AREA...
WHILE MAJOR HURRICANE GUSTAV WILL BE POSITIONED TO OUR SOUTHWEST. AS
A RESULT...A LAKE WIND ADVISORY HAS BEEN ISSUED FROM MONDAY
MORNING THROUGH TUESDAY MORNING. A FEW WIND GUSTS UP TO 30 MPH WILL
BE POSSIBLE WITHIN THE ADVISORY AREA...WHICH IS ROUGHLY ALONG AND
SOUTH OF A LINE FROM VERNON TO CLANTON TO PHENIX CITY.

IN ADDITION...BANDING FEATURES FROM GUSTAV MAY ENTER THE SOUTHERN
COUNTIES AS EARLY AS MONDAY MORNING...WITH THE POTENTIAL FOR THESE
OUTER BANDS ROTATING ACROSS THE SOUTHWESTERN HALF OF THE AREA THROUGH
TUESDAY AFTERNOON. THESE BANDS WILL CONTAIN SOME THREAT OF ISOLATED
TORNADOES AND ENHANCED WIND GUSTS. THE PRIMARY AREA OF CONCERN AT
THIS TIME...IS FOR AREAS NEAR AND WITHIN THE CURRENT LAKE WIND
ADVISORY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY MONDAY AND TUESDAY...AS OUTER BANDS FROM GUSTAV
BEGIN TO ENTER CENTRAL ALABAMA.

In the hours before

Special weather statement, Aug 31, 6:15 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT SUN AUG 31 2008

ALZ035-041-043-010100-
AUTAUGA-CHILTON-ELMORE-
715 PM CDT SUN AUG 31 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON AND ELMORE
COUNTIES UNTIL 800 PM CDT...

AT 711 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WETUMPKA...MOVING NORTHWEST AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 31, 6:56 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT SUN AUG 31 2008

ALZ033>035-010145-
BIBB-CHILTON-PERRY-
756 PM CDT SUN AUG 31 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON AND PERRY COUNTIES
UNTIL 845 PM CDT...

AT 751 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR POOLES CROSSROADS...OR 6 MILES SOUTH OF CLANTON...
MOVING NORTHWEST AT 33 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  POOLES CROSSROADS.
  PLECHER.
  THORSBY.
  ISABELLA.
  CHILTON COUNTY MOTOR SPORTS PARK.
  RANDOLPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Aug 31, 7:06 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT SUN AUG 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 W TALLASSEE           32.54N 85.97W
08/31/2008                   ELMORE             AL   EMERGENCY MNGR

            SPORADIC TREES AND POWERLINES DOWN FROM FRIENDSHIP TO
            DEATSVILLE. TIME OF REPORTS RANGED FROM 645 TO 725 PM.

&&

JONES/90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cherokee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133765.